Jump to content
CrazyBoards.org

Recommended Posts

My pdoc started me on Topamax a week and a half ago to help lose weight and I think it's had a few other unintended side effects. I've not been sleeping nearly as well for the first couple hours of sleep as I was before Topamax. Has anyone else run into this or am I just special?

Link to comment
Share on other sites

I had all this Zyprexa weight to lose (about 50lbs, and I'm 5'0), so my pdoc put me on a combination of Wellbutrin and Topamax. Within about 24 hrs I began to sweat, shake, and my brain went in 50 million directions. I have ADD, and it felt like I wasn't on Adderall. Except for maybe the speedy side of Adderall, which I don't get.

Anyway, I couldn't sleep for 2 weeks. I was up all night partying. During the day I was hyper and couldn't focus at work, but I was staying up all night and got, if I was lucky, like 3 hours of sleep. It sucked majorly.

My pdoc isn't sure if I had a full mania and am actually BP1, but I think it is BP2 because I spend more time in depression and my mood chart patterns show that my hypomanic periods are shorter and rare. When I get them they're intense, but otherwise I'm in depression.

It was also an experiment to see if these drugs would bring me out of depression. I'd say they were activating all right- all the way up the ladder to a horrid hyped-up state. I wouldn't recommend it.

I did lose weight, a whole lot of it, in a short period of time. I haven't gained it back either. But it was a terrible price and I wouldn't recommend it. I'd say diet and exercise are better alternatives. I like to run and minored in Fitness, so I lost weight that way too. Also, I couldn't look fat in front of my training clients. They'd look at me and wonder if I could train them well, because I was chubby.

I almost went back to anorexia over it. I really, really, really wouldn't recommend it! ;)

Link to comment
Share on other sites

Now that I'm up to 100mg, the activating part seems to have gone away. I think my appetite has been reduced, but I still have cravings. I haven't lost any weight according to the scale, but my pants fit a little looser. My dreams have calmed down a little. Maybe Topamax will end up being a good thing for me.

Link to comment
Share on other sites

Sorry I'm just now getting to this. Otherwise I'd have answered sooner.

While titrating up initially, I think it may have been slightly activating at the 50mg stage. For me. But that was so long ago, I can't really remember. It seems like I've been on it all my life and can't imagine my life without it. Especially since I have so few options for controlling my seizures.

Granted, I take Topamax for seizure control and mood stabilization. (400mgs per day)

[Opinion below is as a member, not an admin]

I am personally not in favour of using Topamax for weight loss/control. Due to my fears of the drug being taken off the shelves because of adverse side-effects experienced by those not taking it for temporal lobe dysfunction/seizure control. Plus, it's not a guarantee that people will lose weight. (can't remember the percentage of those who experienced this side-effect) However, I can understand the frustration involved with weight problems. I also became over-weight while on Zyprexa (years and years ago). However, I was able to stop taking it and as soon as I did that, the weight came right back off. I realize that doesn't happen for everyone. Also, not everyone has the option of discontinuing this med or any of the others that can cause weight-gain.

I also realize the health problems associated with excess weight.

I only hope that any doctor that prescribes Topamax off-label for weight loss/control will fully inform their patient of all the potential side-effects and what actions they should take to potentially avoid some of these problems. That way I don't lose one of the four meds available to me for my seizures.

[/Member opinion]

  • Remember to drink lots of water and don't go on any high-protein diets while taking Topamax. Because kidney stones SUCK.

  • Watch the heat, especially now that we are coming up on summer. Many people (including me) have the "decreased sweating" side-effect. Although I don't know if this dosage specific.

  • Watch the sunlight. Since it is an AC you may find that you become photosensitive. Remember the sunblock.

Link to comment
Share on other sites

Thanks for the reply Maddy. Using Topamax for weight control was kind of a last resort kind of thing. We tried different meds, but it's pretty much been settled that I need an AP and that Seroquel is the best one for me and Depakote is the only mood stabilizer that has worked for me. Unfortunately the combo have caused me to gain about 30 lbs and now I am having blood pressure issues. I think that's why my pdoc decided to go with the Topamax. And my pdoc is always very thorough when it comes to explaining the side effects of meds. I have noticed that I don't seem to sweat as much when working out, thanks for pointing out that one.

Link to comment
Share on other sites

I have lost a lot of weight on it. I'm able to wear clothing I've not been able to wear since I was 20.

Unfortunately that was 1996 so it's mostly ragged patched blue jeans and a lot of flannel that should have gone back to the thrift stores it came from.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...